Mississippi, 2012

Hail and Damaging Winds in Mississippi, February 1, 2012

February 1, 2012 · NWS JAN · 9 events in 7 counties and zones

A linear complex of thunderstorms developed and pushed east across portions of Mississippi. This complex produced scattered wind damage and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A linear complex of thunderstorms developed and pushed east across portions of Mississippi. This complex produced scattered wind damage and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 31, 7:59 PM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Jan 31, 7:59 PM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CST TUE JAN 31 2012

.UPDATE...A WARM MOIST ADVECTION PATTERN IN PLACE AND PWATS HAVE MORE
THAN DOUBLED TO 1.1-1.2 INCHES SINCE LATE MONDAY. SHORT TERM RUC/WRF
MODELS HAVE LATCHED ON TO A MID LEVEL SHORTWAVE IN ERN TX AND NOW
SPREAD NUMEROUS SHRA ACROSS CENTRAL AND SRN PORTIONS OF OUR CWFA
BETWEEN 06-15Z LATE TONIGHT/EARLY WEDNESDAY MORNING. INCREASING
UPGLIDE AND MOISTURE TRANSPORT IN THE 290-295K REGION WILL ALSO
RESULT IN ENOUGH LIFT SO HAVE BOOSTED OVERNIGHT POPS TO LIKELY
CATEGORY IN THOSE AREAS AND NUDGED UP TO AROUND 50/50 CHANCES
ELSEWHERE. SUSPECT MOST TEMPS WILL HOLD IN THE MID/UPPER 50S FOR LOWS
AND FOG WILL REMAIN PATCHY DUE TO THE INCREASED RAIN CHANCES.

EVEN THOUGH RAIN CHANCES ARE HIGHER...THE VOLUME OF RAINFALL WILL
REMAIN QUITE LOW DUE TO LIMITED INSTABILITY AND WEAK MID LEVEL LAPSE
RATES. EXPECT GENERALLY UNDER ONE QUARTER INCH OF RAIN WITH THIS NEXT
WAVE OF SHOWERS./40/

&&

.AVIATION...
CLOUDS WILL REMAIN ABOVE 3000 TO 4000 FT BEFORE LOWERING INTO THE
MVFR CATEGORY FROM SW TO NE 05-09Z TONIGHT. ISOLATED SHOWERS WILL
POSSIBLE OVER THE FAR WEST BEFORE O4Z AND THEN START BECOMING MORE
NUMEROUS BY 07-10Z. CLOUD LAYERS WILL LOWER DURING THAT SAME TIME
FRAME WITH WIDESPREAD LOW STRATUS AND SOME FOG RESULTING IN IFR
CIGS/VSBYS 09-15Z. ANY FOG SHOULD LIFT BY MIDDAY WEDNESDAY WHEN
DIMINISHING SHRA WILL ALSO ALLOW CIGS TO RISE TO MVFR FOR THE
AFTERNOON...ISOLATED TSRA WILL BECOME POSSIBLE 20-24Z WEDNESDAY./40/

&&

.PREV DISCUSSION... /ISSUED 333 PM CST TUE JAN 31 2012/

SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
TUESDAY SAW A RATHER WARM AFTERNOON THANKS TO SOUTHERLY ONSHORE FLOW
AND A DECENT AMOUNT OF SUNSHINE FOR MOST AREAS. A CONTINUATION OF THE
WARM WEATHER IS EXPECTED THROUGH THE REST OF THE WEEK AS THE
ARKLAMISS REMAINS UNDER THE INFLUENCE OF THE MODIFIED TROPICAL
AIRMASS THAT HAS MOVED IN...DESPITE THE APPROACH OF A WEAK COLD FRONT
EARLY THURSDAY. IN THE MEAN TIME...A BETTER CHANCE FOR SHOWERS
DEVELOPING LATER THIS EVENING INTO TONIGHT AS LOW LEVEL MOISTURE
CONVERGENCE/ISENTROPIC LIFT STRENGTHENS ACROSS THE REGION. A LOW
AMPLITUDE S/WV TRANSITING THE EASTERN HALF OF THE COUNTRY WILL KEEP A
GOOD CHANCE OF SHOWERS GOING THROUGH THE DAY TOMORROW...AND POSSIBLY
A FEW ISOLATED RUMBLES OF THUNDER. WEAK INSTABILITY PARAMETERS WILL
PROHIBIT ROBUST UPDRAFT DEVELOPMENT KEEPING THE RISK FOR A STRONG
STORM TO A MINIMUM. WILL KEEP THE HWO CLEAR.

SHOWER CHANCES WILL DIMINISH EARLY THURSDAY MORNING AS THE UPPER
TROUGH SWINGS BY AND SUBSIDENCE ASSOCIATED WITH A S/WV RIDGE
OVERSPREADS THE REGION. SOUTHWESTERLY UPPER LEVEL FLOW QUICKLY
RETURNS THURSDAY EVENING/NIGHT AS A DEEP UPPER LOW MOVES INTO THE
FAR WESTERN PLAINS...AND SOUTHEASTERLY LOW LEVEL FLOW STRENGTHENS
ALONG THE GULF COAST. THIS MAY ALLOW A FEW SHOWERS TO IMPACT THE FAR
SOUTHWESTERN ZONES THURSDAY NIGHT BEFORE RAIN CHANCES INCREASE
DURING THE DAY FRIDAY.

OVERALL THE GFS MOS GUIDANCE LOOKED REASONABLE. I AM A LITTLE
CONCERNED ADVERTISED HIGHS FOR TOMORROW MAY BE A BIT TOO
HIGH...ESPECIALLY FOR AREAS THAT SEE DECENT RAINS DURING THE DAY.
MANY AREAS MAY NOT GET TO 70 DEGREES...BUT UPPER 60S ARE STILL
EXPECTED. /BK/

PREVIOUS LONG TERM...(FRIDAY THROUGH TUESDAY)...

WELL ABOVE AVERAGE TEMPERATURES AND INCREASING RAIN CHANCES FRI-SAT.
REGIONAL AND GLOBAL MODELS IN BETTER AGREEMENT THROUGH SATURDAY WITH
TIMING/FEATURE DIFFERENCES CONTINUING THEREAFTER.

RAIN CHANCES WILL BE ON THE INCREASE FRIDAY AFTERNOON THROUGH
SATURDAY AS A DEEP AND HIGHLY-AMPLIFIED TROUGH DIGS ACROSS THE
INTER-MOUNTAIN WEST THURSDAY AND BECOMES CUT-OFF ACROSS SRN PLAINS
BY LATE FRI/EARLY SAT. A SFC LOW IS EXPECTED TO DEVELOP ACROSS THE
ARKLATEX THAT WILL USHER IN LOW TO MID 60 DEWPOINTS ACROSS THE
ENTIRE REGION. DECENT ISENTROPIC UPGLIDE COUPLED WITH 300-700 MUCAPE
SHOULD RESULT IN DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS FRIDAY
AND SATURDAY. WITH BOTH THE 0Z OPS GFS AND EC SLOWING THE FRONT AT
LEAST THROUGH SATURDAY NIGHT...HIGH MOISTURE AND MODEST INSTABILITY
COULD CO-EXIST ACROSS THE ARKLAMISS SATURDAY AFTERNOON FOR POTENTIAL
OF A FEW STRONG STORMS. THE EVOLUTION OF THIS POTENTIAL WILL NEED TO
BE MONITORED AS MODELS WILL MOST LIKELY ALTER IN SOME DEGREE.

SUNDAY THROUGH TUESDAY TIME-FRAME CONTINUES TO FEATURE MODEL
DIFFERENCES WITH OPS GFS CONTINUING TO BE MORE PROGRESSIVE THAN THE
EC. SINCE EC HAS COME AROUND MORE TOWARDS THE GFS IN THE SHORTER
TERM...WILL GO WITH A BLEND WITH SLIGHTLY MORE WEIGHT PLACED IN THE
OPS GFS CAMP. HAVE EXTENDED LIGHT PRECIP POSSIBILITIES INTO SUNDAY
MORNING TO ACCOUNT FOR SLOWER BIAS OF EC BUT THEN REDUCE POPS SUNDAY
AFTERNOON AS THE FRONT SHOULD BE CLEAR OF REGION. FOR
MON/TUES...CONDITIONS LOOK TO BE MORE SEASONABLE WITH COOLER TEMPS
EXPECTED AND CLEARER SKIES.

FOR FORECAST MATTERS...LOW TEMPS WERE BUMPED UP ABOVE GUIDANCE
FRI-SAT WITH MEXMOS SLOWLY PICKING UP ON THE UPWARD TREND. POPS WERE
GENERALLY ACCEPTED THROUGH MUCH OF THE PERIOD BUT REDUCED SUNDAY
AFTERNOON AND THEREAFTER. /ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       55  72  52  73 /  64  64  10   4
MERIDIAN      57  71  53  72 /  50  76  21   4
VICKSBURG     55  73  51  74 /  65  51  10   5
HATTIESBURG   58  73  55  74 /  50  76  15   8
NATCHEZ       58  72  54  73 /  70  56  10   5
GREENVILLE    56  69  53  71 /  50  41  14   4
GREENWOOD     56  71  53  73 /  50  54  19   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jan 31, 2:51 PM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CST TUE JAN 31 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
012100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
251 PM CST TUE JAN 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

In the hours before

Special weather statement, Feb 1, 2:41 AM CST, 15 minutes before
LAZ026-010940-
CONCORDIA LA-
241 AM CST WED FEB 1 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
241 AM CST WED FEB 1 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WINDS WAS LOCATED
10 MILES SOUTHWEST OF ACME AT 241 AM CST...MOVING NORTHEAST AT 30
MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHERN CONCORDIA PARISH SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3103 9165 3104 9172 3114 9173 3119 9169
      3123 9181 3129 9182 3133 9187 3150 9152
      3137 9147 3137 9152 3143 9155 3141 9158
      3139 9158 3129 9151 3126 9156 3126 9165
      3119 9158 3111 9162 3105 9155 3097 9167
TIME...MOT...LOC 0841Z 242DEG 26KT 3116 9180

OLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
February 1, 2:56 AM CST
Where
Franklin County, 4.31 mi S of Bude
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.408, -90.850

A tree was blown down along Highway 98 south of Bude.

Thunderstorm Wind, Bolivar

When
February 1, 4:50 PM CST to 5:10 PM CST
Where
Bolivar County, 1.8 mi SW of Wright to 0.29 mi ESE of Mound Bayou
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.860, -91.020

A utility pole was blown down along Highway 1 north of Rosedale. Large trees were blown down near Mound Bayou.

Thunderstorm Wind, Sunflower

When
February 1, 5:16 PM CST
Where
Sunflower County, 2.99 mi SSW of Dwiggins
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
33.810, -90.600

Three homes had roof damage and an outbuilding was blown away along Drew Merigold Road and Jennings Road.

Hail, Leflore

When
February 1, 5:30 PM CST
Where
Leflore County, 4.02 mi WNW of Tinter City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.780, -90.360

Thunderstorm Wind, Leflore

When
February 1, 5:35 PM CST
Where
Leflore County, 0.63 mi ESE of Schlater
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.647, -90.340

A few power lines and power poles were blown down between Minter City and Schlater.

Thunderstorm Wind, Carroll

When
February 1, 5:57 PM CST to 6:12 PM CST
Where
Carroll County, 2.7 mi SE of Avalon to 3.37 mi E of Jefferson
Measured
55 kt (63 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.640, -90.070

Trees were blown down along Highway 7 and County Road 106. A fatality occurred when a pine tree fell on an ATV operator along County Road 286 between County Roads 93 and 95.

Thunderstorm Wind, Grenada

When
February 1, 5:58 PM CST
Where
Grenada County, 0.69 mi S of Holcomb
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
33.760, -89.980

A few trees were blown down around the Holcomb area.

Thunderstorm Wind, Leflore

When
February 1, 6:03 PM CST
Where
Leflore County, 1.15 mi W of Browning
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.520, -90.140

A tree was blown down across Kay Lane.

Thunderstorm Wind, Webster

When
February 1, 6:50 PM CST to 7:00 PM CST
Where
Webster County, 2.15 mi NNE of Bellefontaine to 1.61 mi SW of Mantee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.680, -89.310

Several trees were blown down across northern portions of the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Carroll2012-02-0152FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361112, 361114, 361119, 361120, 361121, 361122, 361123, 361125, 361129.